California, 2004

Flash Flood in California, September 11, 2004

September 11, 2004 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 11, 1:30 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 11, 1:30 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SAT SEP 11 2004

.SYNOPSIS...THE MOIST SUBTROPICAL FLOW ALOFT WILL CONTINUE THE STRONG
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS INTO THE EVENING BEFORE
TAPERING OFF.  A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS
TIL 8 PM. A GRADUAL COOLING AND DRYING TREND WILL BEGIN ON
SUNDAY...AND CONTINUE INTO THE EARLY PART OF NEXT WEEK FOR COOLER
WEATHER...AND AN INCREASE IN MARINE LAYER CLOUDS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

ALTHOUGH QUITE WEAK...THE WEAK UPPER TROUGH IS MAKING ITS PRESENCE
FELT...WITH FLOODING IN THE UPPER DESERTS.  THIS ACTIVITY MAY FIRE UP
HERE IN THE SOUTHERN AREAS BEFORE ALL IS SAID AND DONE...BUT MAY BE
LESS THAN YESTERDAY.

MODELS STILL WANT TO SLOWLY DRY OUT THE AIRMASS INTO NEXT WEEK AS AN
UPPER LEVEL TROUGH APPROACHES.  THIS SHOULD CAUSE SOME INCREASE IN THE
ONSHORE FLOW AND SOME DEEPENING OF THE MARINE LAYER FOR MORE CLOUDS
AND SOME COOLING.  ALSO HEIGHTS AND THICKNESSES SHOULD LOWER TO
FINALLY BEGIN THE COOLING TREND INLAND AREAS.  THE WESTERLY FLOW
SHOULD PUSH THE MID LEVEL MOISTURE SOUTH AND EAST AND REDUCE THE
THUNDERSTORM THREAT ON SUNDAY...AND END THE THREAT EARLY NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...........LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.

&&

SMALL
Hazardous weather outlook, Sep 11, 3:00 AM PST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT SEP 11 2004

CAZ055-056-058-060>062-121300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT SEP 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SUNDAY.

MOEDE

In the hours before

Local storm report, Sep 11, 1:39 PM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
239 PM PDT SAT SEP 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD      22 ESE LUCERNE VALLEY   34.32N 116.61W
09/11/2004                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            WATER COVERING HIGHWAY 247

0210 PM     FLASH FLOOD      17 ESE LUCERNE VALLEY   34.35N 116.69W
09/11/2004                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            1 BIG RIG AND 2 VEHICLES STUCK IN WASH ACROSS HIGHWAY
            247. HIGHWAY COMPLETELY WASHED OUT AT PONY ROAD.

&&

RB

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
September 11, 4:25 PM PST to 6:30 PM PST
Where
San Diego County, 2 mi W of Borrego Spgs
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flash flooding was observed for the second straight day in Borrego Springs. Sheet flooding was widespread across town and it was reported that a river of water 2' deep rushed across Palm Canyon Dr. Additional flooding occurred in the Sun Gold community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422705.